Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 171, NWS Amarillo, TX

July 2, 2004Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 2, 2004, 7:31 PM CDT for Dallam County, Hartley County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2004, 7:31 PM CDT (00:31 UTC)
Expired
Jul 2, 2004, 8:30 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:54 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 2, 3:54 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT FRI JUL 2 2004

.DISCUSSION...

STORMS ARE FORMING IN NORTHEAST NEW MEXICO AT THIS TIME...AND AN
AREA OF CU IS DEVELOPING IN SOUTHEAST ZONES. ALTHOUGH MIDLEVEL FLOW
IS ABOUT 25-30 KT OUT OF THE NORTHWEST...WITH FLOW INCREASING A
BIT MORE EASTERLY AT THE SURFACE...WILL HAVE SUFFICIENT SHEAR FOR
MULTICELLS...AND POSSIBLY WEAKLY ROTATING STORMS SHOULD THE FLOW
STRENGTHEN SLIGHTLY...AND SHOULD STORMS (UNLIKE YESTERDAY) ACTUALLY
GET GOING IN OUR CWA. WITH THIS IN MIND...INCREASED POPS TO 30S IN
NORTHWEST ZONES...AND PULLED 20S DOWN FOR MOST OTHER ZONES EXCEPT
THE FAR SOUTHWEST COUNTIES.

RAISED TEMPS SLIGHTLY IN NORTHEAST ZONES FOR SATURDAY. FORECAST
SOUNDINGS...AND SUNNY SKIES...SUGGEST HIGH TEMPS IN THE MID 90S FOR
THE NORTHEAST. LIKEWISE OVER THE WHOLE CWA FOR SUNDAY...INCREASED
TEMPS AREA-WIDE BY A DEGREE OR TWO.

MAIN EXTENDED CONCERN WAS FRONTAL LOCATION. OUTLIER WAS THE GFS...
TAKING THE FRONT INTO THE AREA TUESDAY. ETA AND EURO AGREE ON A
FASTER FRONTAL ARRIVAL...AND WENT WITH THAT IN LIGHT OF EXPECTED
CONVECTION ALONG THE FRONT ON SUNDAY AND MONDAY. BEHIND THE FRONT...
EXPECTING COOLER TEMPS AS IN THE GOING FORECAST AND MADE NO CHANGE.

KEPT GOING 10S AFTER MONDAY. THUNDERSTORMS COULD FORM ANY OF THE
DAYS GIVEN THE FLOW PATTERN...AND IDENTIFYING FAVOURED AREAS FOR
CONVECTION WOULD BE DIFFICULT AT BEST. WILL HAVE TO REVISIT POPS AS
THE TIME NEARS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  97  65  94 /  20  10  10  20
BEAVER       64  97  65  94 /  20  10  10  20
BOISE CITY   61  93  61  90 /  30  10  10  20
BORGER       69  97  65  95 /  20  10  10  20
BOYS RANCH   64  97  65  94 /  20  10  10  20
CANYON       66  98  66  94 /  10  10  10  10
CLARENDON    69  98  69  95 /  20  10  10  10
DALHART      60  95  63  92 /  20  10  10  20
GUYMON       62  95  64  94 /  30  10  10  20
HEREFORD     65  98  65  93 /  10  10  10  10
LIPSCOMB     65  97  66  95 /  20  10  10  10
PAMPA        67  98  65  95 /  20  10  10  20
SHAMROCK     70  97  69  96 /  20  10  10  10
WELLINGTON   70  98  70  96 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR/ANDRADE
Hazardous weather outlook, Jul 2, 1:00 PM CDT, 6 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUL 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Jul 2, 5:20 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT FRI JUL 2 2004

OKZ001-022315-
CIMARRON OK-
520 PM CDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER NORTHERN CIMARRON COUNTY OF OKLAHOMA...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST OF BLACK MESA
PARK AT 520 PM CDT...MOVING EAST AT 5 MPH. THIS STORM MAY BE CAPABLE
OF PRODUCING HAIL UP TO ONE HALF OF AN INCH...AND WIND GUSTS UP TO
50 MPH. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRESENT
WITH THIS STORM.

PEOPLE IN NORTHERN CIMARRON COUNTY...ESPECIALLY NEAR THE BLACK MESA
STATE PARK...SHOULD PREPARE TO TAKE SHELTER IMMEDIATELY.

NUNEZ
Special weather statement, Jul 2, 6:29 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT FRI JUL 2 2004

OKZ002-030030-
TEXAS OK-
629 PM CDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER TEXAS COUNTY OF OKLAHOMA...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF EVA AT 629 PM
CDT...MOVING EAST AT 15 MPH. THIS STORM MAY BE CAPABLE OF PRODUCING
HAIL UP TO ONE HALF OF AN INCH...AND WIND GUSTS UP TO 50 MPH.
ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRESENT
WITH THIS STORM.

PEOPLE IN NORTHERN TEXAS COUNTY...ESPECIALLY NEAR
HOUGH...MOUSER...OPTIMA...AND GUYMON...SHOULD PREPARE TO TAKE
SHELTER IMMEDIATELY.

NUNEZ
Local storm report, Jul 2, 6:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
649 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             EVA                     36.80N 101.90W
07/02/2004  0.75 INCH        TEXAS              OK   PUBLIC

&&

RD
Special weather statement, Jul 2, 7:00 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT FRI JUL 2 2004

TXZ001-030100-
DALLAM TX-
700 PM CDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER DALLAM COUNTY OF TEXAS...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF WARE AT 700 PM
CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM MAY BE CAPABLE OF
PRODUCING HAIL UP TO ONE HALF OF AN INCH...AND WIND GUSTS UP TO
50 MPH. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRESENT
WITH THIS STORM.

PEOPLE IN DALLAM COUNTY...ESPECIALLY THOSE LOCATED ALONG AND WEST OF
U.S. HIGHWAY 87...SHOULD PREPARE TO TAKE SHELTER IMMEDIATELY.

NUNEZ
Special weather statement, Jul 2, 7:20 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT FRI JUL 2 2004

TXZ006-030115-
HARTLEY TX-
720 PM CDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER HARTLEY COUNTY OF TEXAS...

AT 720 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF
DALHART...MOVING SOUTHEAST AT 15 MPH. THIS STORM MAY BE CAPABLE OF
PRODUCING HAIL UP TO ONE HALF OF AN INCH...AND WIND GUSTS UP TO
50 MPH. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRESENT
WITH THIS STORM.

PEOPLE IN HARTLEY COUNTY...ESPECIALLY THOSE LOCATED ALONG AND WEST
OF HIGHWAY 385...SHOULD PREPARE TO TAKE SHELTER IMMEDIATELY.

NUNEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:04 PM CDTSevere Thunderstorm WarningAMALipscomb56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.